Friday, 17 September 2010

MRCP revision battle 14.1: Schistosomiasis

Its a very random bag today, with our first adventure in the world of infectious diseases, some clotting-based battles in the arena of haematology then a tricyclic overdose to round it all off!

MRCP revision battle 14.1: Schistosomiasis
MRCP revision battle 14.2: The clotting cascade
MRCP revision battle 14.3: Factor V Leiden
MRCP revision battle 14.4: Thrombocytopenia
MRCP revision battle 14.5: ITP
MRCP revision battle 14.6: TCA overdose

MRCP revision battle 14.1: Schistosomiasis

Warning... this is a revision topic likely to make you itch...

Schistosomiasis is a parasitic disease caused by flukes (=trematodes.)   It is generally carried by snail vectors that release cercariae (= parasitic lavae)

The first sign of infection may be 'swimmers itch'.  The MRCP exam may give a history of a patient who has been on holiday to Asia/Africa/South America and has been swimming in a river and is now itchy with a rash.  In part 2 there may also be a picture like the one below:

The rash tends of appear within hours of infection and disappear within a week.

The classical presentation of acute schistosomiasis itself occurs roughly 2 weeks after infection with:
  • fever
  • urticaria
  • diarrhoea
  • abdominal pain
  • cough
  • hepatosplenomegaly
This acute version of schistosomiasis is known as Katayama Fever

The treatment is praziquantel.

If schistosomiasis is not recognised and treated it can become a chronic granulomatous disease (granulomas form around the schistosomiasis eggs).  Which parts of the body are affected depends on the type.  For the purposes of MRCP the following associations are worth learning:
  • s.mansoni - liver disease, transverse myelitis
  • s.japonicum - liver disease
  • s.haematobium - urinary tract/bladder disease (haematuria)
    • --> increased risk of squamous cell carcinoma of bladder

The most practical way of diagnosing is by looking for eggs in stool/urine.

It goes without saying that any question with an eosinophillia in the blood results of someone who has been travelling should raise the possibility of this as a diagnosis.

Now on to the less exotic world of haematology and a recap of the clotting cascade!

MRCP revision battle 14.2: The clotting cascade

Before we start tackling clotting disorders a recap of the clotting cascade would be useful.

A schematic of the clotting cascade is:

Its really important to get this in your head as various questions are likely to be indirectly testing your knowledge of it.  I remember the intrinsic pathway into the common pathway as by a little jingle of     " 12,11,9 then 10 (pause) 2, 1 then back again " with the 'back again' bit referring to factor 13 getting in on the action right at the very end to stablise the clot and hence the numbers returning back to being higher.

Also note where VIIIa and Va are involved.

Now look at the same schematic again but with the addition of activated protein C and antithrombin:

So as well as learning the cascade itself make sure the following are etched in your brain:
  • activated protein C inhitbits VIIIa and Va
  • antithrombin inhibits Xa and IIa 
  • protein C is converted to activated protein C by protein S        and finally
  • factors II, VII, IX, X are vitamin-K dependent (method of remembering: '1972')

With all that groundwork covered, lets  move on to battle 14.3 and put a bit of it into practice.

MRCP revision battle 14.3: Factor V Leiden

A point mutation on the gene for clotting factor V results in a varient known as 'factor V Leiden'.
It is inherited in an autosomal dominant fashion.

The result of the mutation is that factor V is insensitive to protein C inactivation, resulting in hypercoagulability.

This leads to increased risk of PE/DVTs and in females increased miscarriage.

Merely being factor V leiden positive doesn't necessitate anticoagulation; warfarin etc would only be considered in response to events rather than prophylactically - indeed, up to 7% of all white europeans/north americans have factor V leiden, making it the commonest inherited thrombophilia.

So having looked at a cause of thrombophillia, lets switch to the opposite and consider low platelets...

MRCP revision battle 14.4: Thrombocytopenia

Thrombocytopenia refers to low numbers of platelets.
Generally the lower limit of normal for platelets is 150 000, with thrombocytopenia often defined as <50 000.

Low platelets increase the risk of bleeding/bruising, commonly manifesting as bleeding gums or nose bleeds.

Causes of thrombocytopenia can be broadly divided into causes that increase platelet destruction and causes that decrease production:
  1. increased platelet destruction (= DISC HH)
    • DIC
    • ITP
    • SLE
    • CLL
    • Heparin
    • Hypersplenism (portal hypertension, leukaemia)
  2. decreased platelet production (=CAB M)
    • Chemo/radiotherapy
    • aplastic anaemia
    • B12/folate deficiency
    • marrow infiltration
Isotretinoin and valproic acid have also been associated with thrombocytopenia.

Treatment is dependent on the cause/the symptoms.

Onwards to the last haematological battle of the day, ITP...

MRCP revision battle 14.5: Idiopathic Thrombocytopenia Purpura

ITP is a condition which results in low numbers of platelets.  Despite its title of 'idiopathic' it is often autoimmune mediated, with IgG autoantibodies against glycoprotein IIb/IIIa/Ib complex.

Acute ITP:
  • affects mainly children
  • boys and girls equally affected
  • often after infection/vaccination
  • tends to be self-limiting over 2 weeks

Chronic ITP:
  • females >males
  • relapsing-remitting

In ITP the bone marrow shows megakaryocytes

Treatment is only needed if the patient is symptomatic or the platelets are <20.
First line = oral prednisolone - 80% respond
If no response in 3 months --> splenectomy
Other options include IV IG or immunosupressive drugs.

One random MRCP type syndrome: Evan's syndrome = ITP +AIHA.

Nearly there, just a quick tricyclic overdose to go...

MRCP revision battle 14.6: TCA overdose

Lets end the day (and the working week) on an overdose.  I've always found it somewhat ironic (and at times in A&E irritating) that a medication which you give to depressed people to treat their depression is so incredibly dangerous in overdose...

TCA in overdose produce symptoms due to their:
  • anticholinergic effects (dry mouth, dilated pupils, tachycardia, constipation, urinary retention, raised intraocular pressure)
  • alpha blockade (hypotension)
  • sodium channel blockade (my personal favourite, cardiac arrhythmias)

On the ECG look out for:
  • long PR
  • wide QRS
  • long QT

In terms of managing these patients you need:
  • ECG and cardiac monitoring
  • consider charcoal if <2 hrs post ingestion
  • bloods for UEs and paracetamol and salicylate (always assume paracetamol taken until proven otherwise)
  • ABG
  • fluids if needed to support BP
  • if acidotic - bicarb
  • dialysis is NOT indicated
  • avoid class Ia/Ic/III antiarrythmics as they all prolong QT.  Also avoid flumazenil (also prolongs QT)
  • observe

Thats all for today folks, and I'm taking tomorrow off.  And possibly the day after too, depending on my mood.  But battles will definitely recommence on Monday.